. . . I'll Have Some Cheese With My Whine, Please!
Let me first say that while I realize that I could feel a whole lot worse, and likely will feel worse later on down the road, I'm still going to complain. Experiencing the deterioration of my body, loss of the ability to do things and losing the person I use to be is frustrating. Damn this cancer! Damn this chemo!...though, without it, I probably wouldn't be here today.
For the past 8 months, I've been on a regimen of monthly Oxaliplatin chemo infusions along with twice-daily doses of Xeloda chemo pills. Since my Oncologist reduced the dose back in March...and then spread the infusion regimen to every 4 weeks rather than every 3 (back in July), some of the side effects have become less of a problem. But, as the chemo continues to accumulate in my body, there are other side effects that have reared their ugly heads and become a problem. Before I get into those two issues, let me just say that . . .
My hair started thinning again back in June! I hate that!! (Okay...not a major deal but certainly makes me feel less of the person I use to be).
Onward . . .
Most annoying. . .
1) High Blood Pressure: I have never in my life had high blood pressure! In fact, I always ran a bit on the low side (117/74). I'm hitting numbers like 148/98 and 151/101 now. My nurse told me it was the chemo causing it. It makes my ears ring, my heart pounds, I get the jitters and bad headaches (that Advil won't even help). I find that if I stay away from salts and sugars, it's a wee bit less of a problem...but still a problem. So far, my Oncologist hasn't said how or if he's going to treat it. I have a CT scan this month. Perhaps he's waiting to see the results from that before he makes any decisions.
2) Cold Sensitivity: Oxaliplatin chemo causes neuropathy, whereby I cannot touch anything cold or eat and drink anything cold without experiencing pain, tingling and numbness. The pain is as if touching dry ice...so cold, it hurts. Eating/drinking cold things causes a shocking pain in the mouth and my esophagus feels as if I've swallowed two huge ice cubes whole. And when I say cold things, I mean anything below body fluid temperature. This side effect lasts for 2 to 3 weeks before tapering off. I've been dealing with this for 8 months but it's now progressing into another area of my body. My lungs hurt! What's happening now is that I get pain in my lungs whenever I'm in temperatures that go below 80. The weather here has been in the 90's and 100's so I turn on the air conditioning . . . and here it comes! The pain beats me down. I get short of breath and lose energy. I find myself laying down and burying my nose under the blanket (so I can breath my own warm breath to help the pain subside somewhat). Going to the grocery store, I come out of there with painful lungs. When it zaps my energy, I can't do much of anything. I went to my grand daughter's high school football game last night. The weather was gorgeous! A perfect summer evening (78°), no need to wear a jacket...and yet my lungs began to hurt. They still hurt today. Advil is the only thing that makes it completely go away...until I'm in another cold area. Truthfully, I'm not sure if it's the chemo causing this problem or...maybe the lung tumors have grown. I can't imagine it to be tumors, though, as the pain is not always there. I'll find out on Sept 28th when I see my Oncologist.
Thank you for letting me rant, whine and complain. I do realize things could be a whole lot worse. But, I'll tell you...the lung pain and lack of energy sucks!
What's next: I'll have a CT scan on September 9th and see my Oncologist on September 28th to get the results. At best and with hope, prayers (and luck?), maybe the tiny tumors that were in my lungs have gone away and I can finally go off chemo.